Alert archive / Wyoming / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2009, 6:40 PM MDT for Albany County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 6:40 PM MDT (00:40 UTC)
- Expired
- Jul 2, 2009, 8:46 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KCYS 030040
FFWCYS
WYC001-030330-
/O.NEW.KCYS.FF.W.0016.090703T0040Z-090703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ALBANY COUNTY IN SOUTHEAST WYOMING
* UNTIL 930 PM MDT
* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. AROUND 2 INCHES OF RAINFALL HAVE BEEN ESTIMATED BY
RADAR IN THE PAST HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF NORTHEASTERN ALBANY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHEYENNE.
&&
LAT...LON 4215 10556 4225 10529 4213 10528 4205 10545
4209 10553
$$
SJC1 follow-up statement
023
WGUS75 KCYS 030246
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
846 PM MDT THU JUL 2 2009
WYC001-030256-
/O.CAN.KCYS.FF.W.0016.000000T0000Z-090703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBANY WY-
846 PM MDT THU JUL 2 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN ALBANY
COUNTY IS CANCELLED...
NO REPORTS OF FLASH FLOODING HAVE BEEN REPORTED IN THE WARNED AREA.
EXCESS RUNOFF FROM HEAVY RAIN HAS LIKELY ENDED OVER THE WARNED
AREA...BUT THOSE TRAVELING THROUGH THE AREA OR RECREATING IN THE AREA
SHOULD STILL EXERCISE CAUTION TONIGHT.
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.
LAT...LON 4215 10556 4225 10529 4213 10528 4205 10545
4209 10553
$$
SJCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:57 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 2:57 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT THU JUL 2 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1 OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS LOOK TO BE IN ORDER. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH THURSDAY. && .AVIATION... SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET. && .FIRE WEATHER... MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND MUCH OF FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1042 AM MDT THU JUL 2 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-031130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY RAIN AND BRIEF WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS... MAINLY FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 2, 5:17 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 517 PM MDT THU JUL 2 2009 WYZ061-062-030015- NORTH CARBON-SOUTHWEST CARBON- 517 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 615 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF BAIROIL...OR 32 MILES NORTH OF RAWLINS...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Local storm report, Jul 2, 5:29 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 9 NW HAWK SPRINGS 41.88N 104.39W
07/02/2009 E60 MPH GOSHEN WY TRAINED SPOTTER
HEAVY RAIN AND VERY WINDY...NO HAIL YET...BUT IT LOOKS
LIKE IT WANTS TO.
&&
AAHLocal storm report, Jul 2, 6:08 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 N LARAMIE 41.43N 105.58W
07/02/2009 M1.00 INCH ALBANY WY TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZED HAIL.
0308 PM HAIL 6 N LARAMIE 41.40N 105.58W
07/02/2009 E1.75 INCH ALBANY WY TRAINED SPOTTER
MAJOR HAIL
0428 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY PUBLIC
0430 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY FIRE DEPT/RESCUE
HEAVY RAIN AND GOLFBALL SIZED HAIL EVERYWHERE.
0445 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 M1.75 INCH PLATTE WY CO-OP OBSERVER
FROM 430 TO 445 PM HEAVY RAIN AND UP TO GOLFBALL SIZED
HAIL 3.5 INCHES DEEP.
0520 PM TSTM WND GST 9 NW HAWK SPRINGS 41.88N 104.39W
07/02/2009 E60.00 MPH GOSHEN WY TRAINED SPOTTER
HEAVY RAIN AND VERY WINDY...NO HAIL YET...BUT IT LOOKS
LIKE IT WANTS TO.
&&
AAHSpecial weather statement, Jul 2, 6:18 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 618 PM MDT THU JUL 2 2009 NEZ020-054-WYZ070-030115- BANNER-KIMBALL-PINE BLUFFS- 618 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHEASTERN LARAMIE AND SOUTHWESTERN BANNER COUNTIES UNTIL 715 PM MDT... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS FROM JUST EAST OF BURNS WYOMING TO NEAR PANORAMA POINT NEBRASKA MOVING EAST AT ABOUT 15 MPH. THESE STORMS ARE ALSO LOCATED WEST OF KIMBALL AND ARE EXPECTED TO MOVE THROUGH KIMBALL BY 715 PM MDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 385 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 30.
Special weather statement, Jul 2, 6:19 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 619 PM MDT THU JUL 2 2009 WYZ064-067-030115- NORTH LARAMIE RANGE-PLATTE- 619 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WESTERN PLATTE COUNTIES UNTIL 715 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GARRETT...OR 28 MILES WEST OF WHEATLAND...MOVING EAST AT 10 MPH. HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 6:20 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT THU JUL 2 2009 WYZ060-030115- NIOBRARA- 620 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 715 PM MDT... AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MULE CREEK JUNCTION...OR 21 MILES WEST OF EDGEMONT...MOVING SOUTHEAST AT 24 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:01 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 59 min |
| Jul 2, 6:33 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 39 min |
| Jul 2, 7:19 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 33 min |
Nearby
Flash Flood Warnings in Wyoming, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.